MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US CAS STRAIGHT CUP INSERTER; SURGICAL ACCESSORIES : INSERTION DEVICES

DEPUY ORTHOPAEDICS INC US CAS STRAIGHT CUP INSERTER; SURGICAL ACCESSORIES : INSERTION DEVICES
Catalog Number 229990025
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/02/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.H11: additional narrative: h3, h6: a photo investigation was completed: the photo investigation revealed that the cup inserted had broken tip.The device exhibits damage consistent with repeated use.The lifecycle requirements of the device are event related and depend on the use and inspection of the device in clinical practice.As the device can be damaged on the first or 100th use, the device must be properly inspected prior to each surgical use.Refer to the device/country specific ifu for information related to end of life, reprocessing instructions, and inspection procedures.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the cup inserter would contribute to the complained device issue.Based on the investigation findings, potential cause can be attributed to end of life and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.The product investigation found no evidence suspecting an error in the manufacturing or material that would be a contributing factor in the reported allegation(s).A manufacturing records evaluation (mre) was not performed.
 
Event or Problem Description
It was reported on (b)(6) 2024, during an arthroplasty procedure, the cup impactor tip broke off the cup while getting impacted.Surgeons had to use a needle driver to remove the threaded tip of the impactor from the implant before impacting the liner.The impactor did break into two (2) pieces, no fragments were generated, and all pieces were removed.This incident caused a five (5) minute delay to remove the threaded tip and open a second impactor.The procedure was completed successfully with no patient consequences.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes joint reconstruction, or its employees that the report constitutes an admission that the product, depuy synthes joint reconstruction, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Investigation summary the cup impactor tip broke off the cup while getting impacted.Surgeons had to use a needle driver to remove the threaded tip from the impactor from the implant before impacting liner.The impactor did break into 2 pieces and all were removed.This incident did cause a 5 minute delay to remove the threaded tip and open a second impactor.The product was returned to j&j medtech orthopaedics for evaluation.Visual analysis of the returned device found that the weld on the threaded tip was broken.The broken fragment was returned for evaluation.Additionally the tip has signs of deformation.The observed conditions are consistent with the exposure to unintended forces like striking the device in areas that are not intended to be impacted, or impacting the device before the tip is fully seated into the cup, this threaded tip may separate from the shaft as a consequence of these unintended forces that likely caused the weld fracture.A functional test was unable to be performed since it was not applicable to the complaint condition.A dimensional inspection was not performed as it is not applicable to the complaint condition.The overall complaint was confirmed as the observed condition of the cas straight cup inserter would have contributed to the complained issue.Based on the investigation findings, the potential cause is traced to unintended use error, and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot a device history record (dhr) review or manufacturing records evaluation (mre) was not possible because the date code (j1107) provided is not a valid finished goods lot#.

Brand Name
CAS STRAIGHT CUP INSERTER
Common Device Name
SURGICAL ACCESSORIES : INSERTION DEVICES
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
Manufacturer (Section G)
DEPUY ORTHOPAEDICS, INC. 1818910
700 orthopaedic dr.
warsaw IN 46581 0988
Manufacturer Contact
kate karberg
700 orthopaedic dr.
warsaw, IN 46581
3035526892
MDR Report Key20926649
Report Number1818910-2024-25354
Device Sequence Number5068631
Product Code HXO
UDI-Device Identifier10603295115281
UDI-Public(01)10603295115281(10)J1107
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number229990025
Device Lot NumberJ1107
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/02/2024
Supplement Date Received by Manufacturer01/13/2025
02/11/2025
Initial Report FDA Received Date12/13/2024
Supplement Report FDA Received Date01/14/2025
02/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/15/2007
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age59 YR
Patient SexMale